Jump to the content zone at the center

Taipei City Hospital

News

Rheumatic medication may lead to eye lesions; regular check-ups are the key to prevention

       Rheumatologists have warned patients taking hydroxychloroquine to have regular eye check-ups. A 54-year-old female patient taking the systemic lupus erythematosus (SLE) medication came to the division of ophthalmology at Taipei City Hospital Renai Branch, who had been taking the drug to control the disease for years. Her lens, retina and optic nerves were examined to remain normal after undergoing a detailed eye examination, and a regular eye check-up and follow-up were recommended to patients like her.

       The American Academy of Ophthalmology (AAO) has recommended that patients take hydroxychloroquine within a year to have basic eye assessment and patients taking it for more than five years to have annual eye follow-ups. The patients have to stop using the drug once their eyes are altered and discuss with their physicians for using alternative drugs in order to prevent vision loss.

      Dr. Pei-Hsuan Li, an ophthalmologist at Taipei City Hospital Renai Branch, stated that hydroxychloroquine-induced eye lesions usually have no symptoms at the early stage. It is therefore recommended for this type of patients to have regular eye follow-ups in order to detect problems early, preventing vision loss.